Home Collections Archive Blogs Videos Podcasts Info & Services Journal Info
Skip Navigation LinksHome > April 2009 - Volume 31 - Issue 4 > Toxicology Pearls from the ACEP Scientific Assembly
Emergency Medicine News:
doi: 10.1097/01.EEM.0000349229.47385.25
Toxicology Rounds

Toxicology Pearls from the ACEP Scientific Assembly

Gussow, Leon MD

Free Access
Collapse Box

Author Information

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center.

A great many informative and entertaining lectures were presented at the American College of Emergency Physicians' Scientific Assembly, all essential to the practice of emergency medicine, but here I examine some important issues raised in lectures related to medical toxicology.

Figure. No caption a...
Image Tools

In his talk on unstable overdose patients, Jeffrey Suchard, MD, from the University of California-Irvine, summed up the essential truth about severe salicylate toxicity: “Protons are the enemy.” In other words, acidosis must be anticipated and avoided at all costs.

To understand this fully, it is important to realize that there are at least three reasons salicylate overdose causes metabolic acidosis: interference with oxidative phosphorylation, producing increased lactate; increased fatty acid metabolism, producing ketoacids; and the presence of salicylic acid. Fortunately, salicylate toxicity also produces respiratory alkalosis as central respiratory centers are stimulated, causing the patient to breathe rapidly and deeply. These cases can present with a respiratory rate of 30 per minute or greater.

Because of this mixed acid-base disorder (metabolic acidosis plus respiratory alkalosis), it is not uncommon that the significance of arterial blood gas results is missed. Typically, these results show a normal or near-normal pH of approximately 7.4 but with markedly decreased bicarbonate and pCO2 levels.

If the patient seizes or begins to hypoventilate, or if the processes causing metabolic acidosis become predominant, the situation rapidly deteriorates. As the pH drops, an increasing amount of salicylate anion becomes protonated and uncharged, a form that more easily crosses the blood-brain barrier into the central nervous system. This can be a disaster because the level of CNS salicylate directly correlates with morbidity and mortality.

A special danger occurs when salicylate-toxic patients need to be intubated and supported with mechanical ventilation. If standard ventilator settings are used and a patient who was blowing off CO2 by breathing at 30 to 40 times a minute is suddenly paralyzed and ventilated at a rate of 14 per minute, pCO2 levels will rapidly increase. These patients therefore will need to be aggressively hyperventilated, which may require manual bagging, and have their ABG results followed carefully. Dr. Suchard pointed out that similar concerns arise when patients with diabetic ketoacidosis, lactic acidosis, or toxic alcohol intoxication require intubation and mechanical ventilation.

In a recent brief report (Acad Emerg Med 2008;15[9]:866), Stolbach et al, citing similar issues, recommended the following as treatment for patients with severe salicylate toxicity who require intubation:

▪ Avoid intubation if possible, and perform it only if the patient truly has respiratory failure.

▪ Ensure that alkalinization of plasma and urine is initiated early and prior to intubation if possible.

▪ Monitor arterial blood gases frequently after intubation. The goal is to maintain an arterial pH of approximately 7.5.

▪ Monitor for “breath-stacking.”

In cases of severe calcium channel blocker (CCB) poisoning, the serum glucose is almost always elevated, even in nondiabetic patients. There are two main reasons for this. Insulin release from pancreatic ß-cells, a calcium- dependent process, is inhibited by high levels of CCBs. In addition, CCB toxicity causes peripheral insulin resistance. These mechanisms explain why CCB overdose patients often can be treated with relatively large amounts of insulin (such as 0.5–1.0 units/kg/hour) without clinically significant decreases in their serum glucose levels.

In his session, Steven Aks, DO, of the University of Illinois in Chicago, discussed a study on hyperglycemia after calcium channel blocker overdoses by Levine et al. (Crit Care Med 2007; [35]9:2071.) In this important and well-done study, the authors retrospectively reviewed adult patients admitted with acute verapamil or diltiazem toxicity to five different hospitals. They compared initial and peak serum glucose levels in a group with severe toxicity (defined as death or the need for a pacer or vasopressor) with those without any of these endpoints.

Forty patients met the inclusion criteria. There was a significant difference between the median initial glucose level in the group of patients with and without severe toxicity (188 and 129 mg/dL, respectively). Even more striking was the difference between the median peak serum glucose levels between the groups (364 and 145 mg/dL, respectively) and the median increase from initial to peak glucose levels (71% and 0%).

As Dr. Aks pointed out, several inferences needing further study are suggested by these results. Hyperglycemia may be a clue to CCB exposure in the undifferentiated hypotensive and bradycardic patient, much as certain EKG changes suggest tricyclic antidepressant poisoning. Changes in glucose levels may reflect prognosis, with increasing levels heralding imminent hemodynamic instability and decreasing levels marking clinical improvement. Finally, although CCB-toxic patients treated with high-dose insulin should have glucose checks every hour, many may not need supplemental dextrose infusion to avoid hypoglycemia.

Several speakers, including Stephen Traub, MD, of Harvard University, and William Mallon, MD, of the University of Southern California, made the point that if one sedative-hypnotic (a benzodiazepine) is used to sedate a patient suffering from overdose of another sedative-hypnotic (ethanol), the additive effects of similar agents will increase the risk of aspiration or apnea. They suggested that a sedating agent of a different class, such as haloperidol, would be a better choice.

I was not able to find any literature supporting this assertion. The few studies that compare a benzodiazepine (such as midazolam) to haloperidol or droperidol for sedating violent patients look at acute undifferentiated agitation, and do not analyze subgroups identified by specific etiology. It would be difficult if not impossible to know initially with any precision whether an individual patient's agitation was from alcohol, another toxin such as cocaine or methamphetamine, a combination of drugs, or some other cause.

© 2009 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share